[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 34.204.168.209. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
November 4, 1974

Microangiopathic Hemolytic Anemia: Another Complication of Drug Abuse

Author Affiliations

From the Department of Medicine, Harbor General Hospital, Torrance, Calif.

JAMA. 1974;230(5):721. doi:10.1001/jama.1974.03240050049026
Abstract

THE intravenous abuse of drugs intended for oral use can lead to a diverse spectrum of medical complications.1 Some of these complications are caused not by the drug itself, but rather by the concomitant injection of tablet filler, nonsterile diluents, or materials acquired while filtering tablet contents. A patient with a long history of intravenous use of crushed barbiturate tablets was first seen with pulmonary hypertension. He subsequently developed a microangiopathic hemolytic anemia (MAHA).

Report of a Case  A 32-year-old white man was admitted to Harbor General Hospital (Torrance, Calif) in March 1972 with hematemesis, shortness of breath, and confusion of several days' duration. He admitted to the abuse of many drugs taken orally, as well as the intravenous use of heroin, amphetamines, and crushed barbiturate tablets that he strained through cotton or cigarette filters. The results of physical examination were normal except for an increased pulmonic component of

×